Illinois, 2012

Winter Weather in Illinois, February 23 to 24, 2012

February 23 to 24, 2012 · NWS DVN · 7 events in 7 counties and zones

A strong storm system moved from the Southern Plains into northern Ohio from Thursday February 23rd into Friday February 24th. Precipitation started falling as rain during the late morning on the 23rd across northwest Illinois and began mixing with snow in the early afternoon before finally changing over to snow from west to east by mid afternoon and by late evening to the south.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong storm system moved from the Southern Plains into northern Ohio from Thursday February 23rd into Friday February 24th. Precipitation started falling as rain during the late morning on the 23rd across northwest Illinois and began mixing with snow in the early afternoon before finally changing over to snow from west to east by mid afternoon and by late evening to the south. Snow continued, heavy at times overnight Thursday into Friday morning before exiting to the east. Snowfall totals ranged from one to two inches south of Interstate 80 to 6 or more inches north of Highway 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 23, 10:26 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 23, 10:26 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1026 AM CST THU FEB 23 2012

.UPDATE...
PRECIPITATION MOSTLY IN THE FORM OF RAIN HAS SPREAD NORTHWARD TO
THE I-80 CORRIDOR AT MID MORNING. TEMPERATURES CONTINUE TO SLOWLY
RISE BEFORE THE PRECIPITATION ARRIVES AS THE BOUNDARY LAYER WARMS
JUST ENOUGH. HOWEVER JUST ABOVE THE BOUNDARY LAYER TEMPERATURES
ARE BELOW FREEZING FROM I-80 NORTHWARD AND REMAINS THAT WAY ALL
DAY. WE COULD BE ALTERNATING BETWEEN RAIN AND SNOW IN OUR NORTH
DEPENDING ON THE INTENSITY OF THE PRECIPITATION.

AS THE SURFACE LOW IN MO ORGANIZES AND MOVES INTO NORTHERN OHIO
LATER TONIGHT A DEFORMATION BAND OF PRECIPITATION...MOSTLY AS SNOW...
DEVELOPS ACROSS THE DVN CWA. ONCE SUNSET ARRIVES THE BOUNDARY
LAYER SHOULD COOL JUST ENOUGH TO TURN EVERYTHING OVER TO ALL SNOW
WHICH WILL LAST THROUGH THE NIGHT. POTENTIAL FOR 2 TO 5 INCHES OF
ACCUMULATION TONIGHT ESPECIALLY FROM ABOUT I-80 NORTHWARD SO
HEADLINES FOR AN ADVISORY MAY BE NEEDED TO BE ISSUED THIS AFTERNOON.
WILL CONTINUE TO MONITOR.

..HAASE..

&&

.AVIATION... /ISSUED 606 AM CST THU FEB 23 2012/

VFR CONDITIONS TO DETERIORATE TO IFR CONDITIONS ALL TERMINALS
BETWEEN 12-16Z. PERIODS OF LIGHT RAIN TO OVERSPREAD ALL TERMINALS
BY 17Z WITH MOSTLY IFR CONDITIONS AND LOW MVFR POSSIBLE. AFTER
20Z...RAIN TO MIX WITH AND CHANGE TO SNOW BETWEEN 20-23Z AT CID/DBQ
AND 00-03Z AT MLI/BRL. IFR SOME LIFR CONDITIONS WITH LIGHT SNOW TO
PERSIST UNTIL 09Z WITH SNOW ENDING CIRCA 09-12Z WITH MOSTLY MVFR
CONDITIONS.     ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE
Hazardous weather outlook, Feb 23, 12:01 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1201 PM CST THU FEB 23 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241815-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1201 PM CST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
FRIDAY FOR AREAS FROM NEAR INTERSTATE 80 NORTH TO HIGHWAY 20.

RAIN OR RAIN MIXED WITH SNOW THIS AFTERNOON WILL CHANGE TO LIGHT
TO MODERATE WET SNOW THIS EVENING FROM INTERSTATE 80 NORTHWARD TO
HIGHWAY 20. ACCUMULATIONS OF 2 TO 5 INCHES CAN BE EXPECTED TONIGHT.
LOCATIONS SOUTH OF I-80 WILL HAVE RAIN THIS EVENING GRADUALLY CHANGING
TO LIGHT SNOW AFTER MIDNIGHT WITH ACCUMULATIONS LESS THAN 2 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG STORM SYSTEM WILL MOVE ACROSS THE UPPER MIDWEST LATE SUNDAY
INTO MONDAY. THERE MAY BE A BRIEF PERIOD OF RAIN OR SNOW IN PORTIONS
OF THE OUTLOOK AREA SUNDAY NIGHT BUT THE BULK OF THE PRECIPITATION
SHOULD REMAIN OVER MINNESOTA AND WISCONSIN. THE MAIN IMPACT FROM
THIS SYSTEM WILL BE STRONG GUSTY WINDS OF 30 TO 40 MPH SUNDAY AND
AGAIN ON MONDAY. FURTHER OUT...THERE ARE SIGNS THAT ANOTHER
POTENTIALLY STRONG STORM SYSTEM MAY BRING RAIN OR SNOW TO THE AREA
FROM TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...SNOWFALL REPORTS OF ONE INCH OR MORE WOULD BE
APPRECIATED TONIGHT.

HAASE

In the hours before

Special weather statement, Feb 23, 7:47 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
747 AM CST THU FEB 23 2012

IAZ042-054-066-068-ILZ001-002-007-009-015>018-231500-
DUBUQUE-JACKSON-CLINTON-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...DUBUQUE...MAQUOKETA...CLINTON...
BETTENDORF...DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN
747 AM CST THU FEB 23 2012

...AREAS OF DENSE FOG EARLY THIS MORNING ACROSS PORTIONS OF FAR
EASTERN IOWA AND NORTHWEST ILLINOIS...

AREAS OF DENSE FOG REDUCING VISIBILITIES DOWN TO A QUARTER MILE
OR LESS...WILL CONTINUE THROUGH 9 AM CST THIS MORNING ACROSS
PORTIONS OF FAR EASTERN IOWA AND NORTHWESTERN ILLINOIS. THESE
LOCALIZED AREAS OF DENSE FOG WILL CONTINUE UNTIL NORTHEAST WINDS
INCREASE ENOUGH TO HELP IMPROVE VISIBILITIES. IN ADDITION...MANY
LOCATIONS REMAIN BELOW FREEZING...SO ANY FOG MAY RESULT IN A GLAZE
FORMING ON SOME ROADS...ESPECIALLY ELEVATED SURFACES.

ANYONE TRAVELING EARLY THIS MORNING SHOULD BE AWARE OF POSSIBLE
SLIPPERY ROAD CONDITIONS...ESPECIALLY ON ELEVATED SURFACES SUCH
AS BRIDGES AND OVERPASSES. ALSO BE AWARE OF SHARPLY REDUCED
VISIBILITIES OCCURRING IN A SHORT DISTANCE.

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Whiteside

When
February 23, 1:00 PM CST to February 24, 1:00 PM CST
Where
Whiteside forecast zone
Reported by
CoCoRaHS
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

The heaviest snowfall reported by trained spotters ranged from 4.5 inches 1 mile south southwest of Coleta to 4.5 inches 3 miles east of Morrison.

Winter Weather, Jo Daviess

When
February 23, 2:00 PM CST to February 24, 6:00 AM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Trained COOP Observers reported snowfall totals that ranged from 5.5 inches of snow 3 miles southeast of Galena to 5.8 inches 1 miles west of Elizabeth.

Winter Weather, Carroll

When
February 23, 2:00 PM CST to February 24, 9:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Storm total snowfall reports from trained spotters ranged from 5.1 inches 1 mile south southeast of Shannon to 6.8 inches west northwest of Mount Carroll.

Winter Weather, Stephenson

When
February 23, 4:00 PM CST to February 24, 8:00 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Snowfall totals reported by trained spotters ranged from 6.5 inches at 2 miles northwest of Organeville to 7.5 inches in Freeport.

Winter Weather, Rock Island

When
February 23, 10:00 PM CST to February 24, 9:00 AM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Trained spotters reported total snowfall ranging from 3.1 inches 2 miles south southeast of Rock island to 4.5 inches 1 mile south southwest of Cordova.

Winter Weather, Henry

When
February 23, 10:00 PM CST to February 24, 9:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A trained spotter reported 3.5 inches 2 miles northwest of Kewanee.

Winter Weather, Bureau

When
February 23, 10:00 PM CST to February 24, 9:00 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

A trained spotter reported 2.2 inches of snow east of Tiskilwa.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368242, 368240, 368253, 368241, 368257, 368258, 368259.